Alert archive / Kansas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 276, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Sep 8, 1997, 6:49 PM CDT for Stevens County, Kansas. It was in force for 46 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 8, 1997, 6:49 PM CDT (23:49 UTC)
- Expired
- Sep 8, 1997, 7:35 PM CDT
- In force
- 46 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Stevens County, KS
The radar
The Dodge City radar (KDDC), 134 km from the middle of the area, began a volume at 23:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 8, 7:00 PM CDT | Hail 1.75 | Hugoton, KS | Hail covered the ground. |
| Sep 8, 7:45 PM CDT | Hail 0.88 | Hugoton, KS | Hail covered the ground. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.8 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2025 J/kg
- Mixed-layer CIN
- -109 J/kg
- Mixed-layer LCL
- 1673 m above ground
- 0-6 km bulk shear
- 0 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDDC 082349 RRA SVRDDC KSC189-090035- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 649 PM CDT MON SEP 8 1997 * SEVERE THUNDERSTORM WARNING FOR STEVENS COUNTY IN SOUTHWESTERN KANSAS * UNTIL 735 PM CDT * SOME LOCATIONS AFFECTED MOSCOW BY 655 PM CDT H56/25 NEAR HUGOTON BY 705 PM CDT HUGOTON BY 705 PM CDT WOODS BY 720 PM CDT * AT 646 PM CDT... DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES NORTHWEST OF MOSCOW MOVING SOUTH AT 35 MPH. THIS STORM WILL LIKELY PRODUCE HAIL IN EXCESS OF 1 INCH AND WIND SPEEDS GREATER THAN 55 MPH. TAKE ACTION NOW TO PROLTECT YOURSELF AND YOUR PROPERTY. MOVE INDOORS AND STAY AWAY FROM WINDOWS. SEARCY/KRUSE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 2:13 PM CDT, 4 hours 36 minutes earlier.
Area forecast discussion, Sep 8, 2:13 PM CDT, 4 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 213 PM CDT MON SEP 08 1997 ...SHORT TERM... MAIN CONCERN 1ST PD WL BE STRENGTH AND TIMING OF CD FNT. MRNG H8 ANAL BHND FNT HAD TEMPS 6 DEG C COOLER THAN ETA INITIALIZATION AND LOOKING AT PRESS FIELDS APRS CD AIR IS MUCH STRONGER THAN ANY MDL FCST HAS ATTM. GIVEN THAT WL XPCT FNT TO BE FASTER AND COLDER. H25 AND H3 JET NOSE PUSHING SYSTEM HARD TO DIAGNOSIS SINCE NO AIREPS AVBL IN PLOT FILES BUT SLOPE OF CD FNT ALSO APRS WL VARY FROM TYPICAL DENSITY CURRENT IN FAR WRN HI PLNS TO FAIRLY STEEP ACRS CENTRAL KS AND MY ERN ZNS. WITH 1000 TO 1500 J/KG AVBL TO FNT WL HV TO GO WITH TSTMS ALG OR JUST BHND FNTL SFC IN THE STRONG VERTICAL CIRCULATION. PER DISC WITH SPC NGM MAY HV BEST SLTN WITH MSTR. THETAE MAX OVR SWKS LOOKS OMINOUSLY LIKE AN MCS ENVIRONMENT. RESULT OF FNT AND PSBL MCS WL BE A GOOD CHC FOR RAIN IN ALMOST EVERY BUCKET AND SOME LOCALLY HVY RAINS IN FAR W. WL HV TO UP POPS OVR EVEN NGM DRIVEN FWC. COULD EVEN SEE A FEW HAILERS. WL LOOK FOR FNT INTO HYS AND SCOTT CITY ARND MDNGT AND COMPLETELY S OF MY ZNS BY MRNG LEAVING WAKE RAIN BHND THE MCS ALG WITH ST/SC AND STIFF CAA. LOWS TNGT ABV GUIDANCE DUE TO CLOUD COVER AND WND WL PICK UP IN CAA BHND FNT. ...LONG TERM... IN LTR PDS BIG QSTN CENTERS ON RESULTS OF CD AIR DAMMING AGAINST HIGH TERRAIN AND LENGTH OF TIME BEFORE IT SCOURS OUT. NOT MUCH DOUBT ABOUT CHCS FOR RAIN TUES MRNG AND WL AGN KEEP LIKELY POPS IN ALL BUT MY N AND NE ZNS. WL KEEP CLOUDS ALL DAY AS FLOW TURNS UPSLOPE AND OVRRNG SETS IN ALOFT IN NW FLOW. GIVEN ALL THAT...FWC TEMPS WAY TOO WARM AND WL CUT BACK SUBSTANTIALLY. SHD SEE SOME CLOUDS STAY IN MY FAR SW ZNS TUE NGT AS SUBSDNCE/DRYING CLEARS MUCH OF THE REST OF MY ZNS OVERNIGHT. ALL MOS NUMBERS AGREE ON THIS WITH AVN COOLEST AND GENERALLY FOLLOWED EXCPT FOR EHA/LBL AREA. STRONG SUBSDNC CONTS INTO WED AND WED NGT AND FWC LOOKS TOO WARM FOR THIS PD SO HV AGN SIDED WITH AVN FOR TEMPS. DDC 064/076 053/083 058 662 GCK 062/075 052/083 058 662 EHA 065/077 060/080 062 662 LBL 065/077 060/080 062 662 HYS 063/077 053/082 057 631 P28 067/082 057/084 062 362 JOHNSON
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 8, 5:48 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Kearny | 32 min |
| Sep 8, 6:18 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Stanton | 47 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.